Ohio, 2024

Strong Wind in Ohio, January 12 to 13, 2024

January 12 to 13, 2024 · NWS RLX · 9 events in 9 counties and zones

In the midst of a low pressure system progressing through the Great Lakes region, an accompanying low level jet inflicted a period of breezy to strong wind gusts in southeast Ohio. Winds grew in strength by the afternoon of January 12th and would remain the case into the morning of January 13th before diminishing.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the midst of a low pressure system progressing through the Great Lakes region, an accompanying low level jet inflicted a period of breezy to strong wind gusts in southeast Ohio. Winds grew in strength by the afternoon of January 12th and would remain the case into the morning of January 13th before diminishing. During that time, wind gusts of 30 to 40 mph became common around the region, resulting in tree damage and several areas that observed power outages in the Ohio River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 12, 1:38 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jan 12, 1:38 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
138 PM EST Fri Jan 12 2024

.SYNOPSIS...
A strong system brings rain this afternoon into this evening
with strong, gusty winds. Its cold front crosses tonight. Colder
with snow showers this weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 100 PM Friday...

A strong low pressure system will lift through the Great Lakes
region, pushing a band of rain through the area this afternoon
and evening. Models are generally showing under an inch of rain
with the system, so don't think that there will be water
problems. A strong low level jet over the region will produce
strong southeast winds, which will allow for downsloping on the
western slopes. A strong inversion should protect counties away
from the higher elevations and southeast flow downsloping until
late in the day when the inversion erodes. Gradient winds in
the higher elevations will not need mixing to make it to the
ground, so will continue with the High Wind Warning. Will
continue the Wind Advisory for the rest of the mountains and
western facing slopes.

A strong cold front will then push through the region overnight.
A strong pressure gradient along with cold air advection mixing
winds to the ground behind the front will cause gusty winds to
continue. Therefore, will continue the Wind Advisories. Much
colder air will move in behind the front, allowing for snow to
form late tonight into Saturday. Moisture is rather shallow, so
snow amounts will generally be under an inch for the lowlands,
with 1 to 3 inches possible in the mountains, mainly in the
higher elevations.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 134 PM Friday...

Key Point:

* A blast of cold air arrives Sunday with some mountain snow
  showers. Winds will also remain breezy.

Light upslope snow showers may continue into Sunday morning over the
mountains, but most snow showers should taper off by midday as low-
to-mid level dry air spreads eastward into the region along with a
blast of cold air. In southeast Ohio, high temperatures will
be no better than the middle 20s on Sunday. The West Virginia
lowlands will see highs in the upper 20s and lower 30s, and the
mountains will see highs in the teens and 20s. Winds will
remain breezy on Sunday with cold air advection, especially in
the West Virginia mountains. Sunday night will be bitterly cold
with lows in the teens areawide.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 135 PM Friday...

Key Point:

* The next potentially impactful storm may arrive Monday,
  lasting through Tuesday. Accumulating snow will be possible,
  but plenty of uncertainty exists. Bitterly cold air looks
  very likely.

Models are still not in agreement with next week's potential snow
event. The GFS, Canadian and NAM computer modeling continues to show
the potential for snow on Monday and Tuesday as a southern stream of
energy and moisture approaches from the west with sufficient cold
air in place. However, the ECMWF has been nudging toward a drier
solution the past few runs with weaker energy aloft. Models then
show a positively tilted longwave trough tracking across the eastern
1/3 of the country Tuesday with surface low pressure developing
along the Southeast Atlantic coastline. Models are in disagreement
with the track of this surface low. Some models favor a stronger
coastal storm that tracks closer to the coastline, while other
models favor a weaker storm that tracks farther out to sea. The
first solution would bring us increased potential for accumulating
snow, while the second solution would limit the snow potential with
drier air in place. We will have a better handle on this forecast in
the coming days as models come into better agreement. For now, we
are forecasting light snowfall accumulations Monday and Tuesday with
low confidence. However, we are very confident in the temperature
forecast early next week with bitterly cold air looking likely.

High pressure will expand into our region next Wednesday and
Thursday. Temperatures still look to be well below average
Wednesday, but may moderate closer to normal next Thursday. For
reference, average high temperature for this time of year is
generally in the middle 40s in the lowlands and upper 30s to lower
40s in the mountains. Another storm may approach from the west next
Thursday night.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 1240 PM Friday...

VFR conditions will deteriorate this afternoon and evening to
MVFR as clouds lower and rain moves into the region. Some brief
IFR visibilities are possible with the rain. Conditions could
briefly return to VFR after the rain band. A cold front will
then push through overnight. Expect MVFR ceilings behind the
cold front. Colder air moving in behind the cold front will
cause some MVFR and IFR restrictions in snow late tonight and
Saturday morning, more likely in and near the mountains.

A strong low level jet will cause unusually strong and gusty
southeast winds this afternoon. The winds will shift to strong
and gusty west winds behind the cold front.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and intensity of restrictions in
rain this afternoon and evening could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    M    L    L    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    M    H    M    H    H    H    M    H    H
EKN CONSISTENCY  H    H    H    H    M    M    M    H    H    H    M    M
PKB CONSISTENCY  H    H    H    M    L    M    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    M    M    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR possible in snow Monday night into Tuesday, especially in
and near the mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 8 AM EST Saturday for WVZ005>011-013-014-
     017-019-020-524.
     Wind Advisory until 8 AM EST Sunday for WVZ015-016-018-024>034-
     515.
     High Wind Warning until 10 PM EST this evening for WVZ039-040-
     516>523-525-526.
     Wind Advisory from 10 PM this evening to 8 AM EST Sunday for
     WVZ039-040-516>523-525-526.
OH...Wind Advisory until 8 AM EST Saturday for OHZ066-067-075-076-
     083>087.
KY...Wind Advisory until 8 AM EST Saturday for KYZ101>103-105.
VA...Wind Advisory until 8 AM EST Sunday for VAZ003-004.

&&

SYNOPSIS...RPY/JMC
NEAR TERM...RPY
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...RPY
Hazardous weather outlook, Jan 12, 5:09 AM EST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
509 AM EST Fri Jan 12 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-017-019-
020-524-131015-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Wirt-Ritchie-
Doddridge-Southeast Pocahontas-
509 AM EST Fri Jan 12 2024

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM EST
SATURDAY...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northeast, northern, southern and
western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Rain changing to snow overnight tonight could cause slick travel in
spots. Little to no accumulations expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Snow showers Saturday morning could cause slick travel in spots.
Little to no accumulations expected.

Another disturbance could bring light snow accumulations to the area
Monday and Tuesday.

Frigid temperatures expected Monday through Wednesday associated
with an arctic air mass. Wind chill headlines may be needed Tuesday
into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ039-040-516>523-525-526-131015-
Upshur-Barbour-Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Northwest Randolph-
Southeast Randolph-
509 AM EST Fri Jan 12 2024

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST
THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EST
SUNDAY...

This Hazardous Weather Outlook is for portions of northeast,
northern and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Wind Advisory.

Rain changing to snow overnight tonight creating slick travel in
spots. Use caution if traveling. Light accumulations expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Snow showers Saturday and Sunday could create slick road conditions.
Use caution if traveling. Light accumulations expected.

Strong gusty winds will impact the area Saturday and Sunday. Wind
gusts up to 55 MPH are possible.

Another disturbance could bring light snow accumulations to the area
Monday and Tuesday.

Frigid temperatures expected Monday through Wednesday associated
with an arctic air mass. Dangerous wind chills could be possible
Tuesday and Wednesday across elevations above 3,500 feet. headlines
may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ015-016-018-024>034-515-131015-
Dickenson-Buchanan-Kanawha-Roane-Calhoun-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-
Northwest Raleigh-
509 AM EST Fri Jan 12 2024

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 AM EST
SUNDAY...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central, northern, southeast and southern West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Rain changing to snow overnight tonight could cause slick travel in
spots. Little to no accumulations expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Snow showers Saturday morning could cause slick travel in spots.
Little to no accumulations expected.

Another disturbance could bring light snow accumulations to the area
Monday and Tuesday.

Frigid temperatures expected Monday through Wednesday associated
with an arctic air mass. Wind chill headlines may be needed Tuesday
into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jan 12, 12:18 PM EST, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1218 PM EST Fri Jan 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     Non-Tstm Wnd Dmg 6 NNW Cowen             38.50N 80.58W
01/12/2024                   Webster            WV   Dept of Highways

            Tree down.

&&
Local storm report, Jan 12, 12:26 PM EST, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1226 PM EST Fri Jan 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     Non-Tstm Wnd Dmg War                     37.30N 81.67W
01/12/2024                   McDowell           WV   911 Call Center

            War city limits heading towards Tazewell
            past south side school there is a tree down
            blocking one lane.

&&
Local storm report, Jan 12, 12:28 PM EST, 3 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1228 PM EST Fri Jan 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     Non-Tstm Wnd Dmg 5 SE Clintwood          37.11N 82.38W
01/12/2024                   Dickenson          VA   911 Call Center

            Tree down in the roadway near the gas well
            just past the ball field.

&&
Local storm report, Jan 12, 12:30 PM EST, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1230 PM EST Fri Jan 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     Non-Tstm Wnd Dmg 6 SE War                37.24N 81.61W
01/12/2024                   McDowell           WV   911 Call Center

            Tree down blocking the road on Canebrake
            Mtn. Road, near Rt. 16.

&&
Local storm report, Jan 12, 1:49 PM EST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
149 PM EST Fri Jan 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Non-Tstm Wnd Dmg 1 SSE Oak Hill          37.97N 81.14W
01/12/2024                   Fayette            WV   Broadcast Media

            The roof of a building in Oak Hill has blown
            off into the parking lot as well as onto
            Main Street. The building is located across
            from the Plateau Medical Center.

&&

MEK
Local storm report, Jan 12, 1:51 PM EST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
151 PM EST Fri Jan 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     Non-Tstm Wnd Dmg 5 ESE War               37.27N 81.61W
01/12/2024                   McDowell           WV   911 Call Center

            Tree down and traffic has stopped both ways.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind. Local standard time, as filed.

Strong Wind, Athens

When
January 12, 4:00 PM EST to January 13, 6:16 AM EST
Where
Athens forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Strong Wind, Gallia

When
January 12, 4:00 PM EST to January 13, 6:16 AM EST
Where
Gallia forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
January 12, 4:00 PM EST to January 13, 6:16 AM EST
Where
Jackson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Strong Wind, Lawrence

When
January 12, 4:00 PM EST to January 13, 6:16 AM EST
Where
Lawrence forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Strong Wind, Meigs

When
January 12, 4:00 PM EST to January 13, 6:16 AM EST
Where
Meigs forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Strong Wind, Morgan

When
January 12, 4:00 PM EST to January 13, 6:16 AM EST
Where
Morgan forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
January 12, 4:00 PM EST to January 13, 6:16 AM EST
Where
Perry forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Strong Wind, Vinton

When
January 12, 4:00 PM EST to January 13, 6:16 AM EST
Where
Vinton forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
January 12, 4:00 PM EST to January 13, 6:16 AM EST
Where
Washington forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156041, 1156043, 1156044, 1156045, 1156048, 1156049, 1156050, 1156052, 1156054.